Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Topeka, KS

May 8, 2005Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2005, 6:16 PM CDT for Clay County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 6:16 PM CDT (23:16 UTC)
Expired
May 8, 2005, 6:45 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Clay County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 082316
SVRTOP
KSC027-082345-
/O.NEW.KTOP.SV.W.0048.050508T2316Z-050508T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLAY CENTER...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREEN...
  CLAY CENTER.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3946 9717 3932 9711 3935 9696 3952 9696

$$
1 follow-up statement
000 
WWUS53 KTOP 082336
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT SUN MAY 8 2005

KSC027-082345-
/O.CON.KTOP.SV.W.0048.000000T0000Z-050508T2345Z/
CLAY-
636 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR
NORTHEASTERN CLAY COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR GREEN...OR ABOUT 7 MILES NORTHEAST
OF CLAY CENTER...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHEAST CLAY COUNTY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3948 9710 3938 9708 3942 9696 3952 9696

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:22 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 8, 3:22 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN MAY 8 2005

.DISCUSSION...
PRECIPITATION CHANCES TONIGHT INTO EARLY MONDAY AND TUESDAY
AFTERNOON INTO THE WEEKEND...ALONG WITH TEMPERATURES MOST PERIODS
TOP THE LIST OF FORECAST CHALLENGES.

12Z UPPER LEVEL MAPS SHOWED ONE 250MB JET CORE PUSHING NORTH THROUGH
CENTRAL KANSAS IN ASSOCIATION WITH AN UPPER LOW OVER THE NORTHERN
PLAINS...AND A 90KT CORE ROUNDING THE BOTTOM OF ANOTHER UPPER LOW
OFF THE WEST COAST. COOL UPPER LEVEL TEMPS STRETCH DOWN INTO THE FAR
SOUTHERN PLAINS WITH UPPER TROF AXIS. 850MB MOIST TONGUE STRETCHED
NORTHEAST FROM CENTRAL TEXAS INTO EASTERN NEBRASKA WITH 10-14C
DEWPOINTS. EARLY AFTERNOON SURFACE OBS AND SATELLITE LOOPS INDICATE
DRY LINE FROM WESTERN BORDER OF CWA TO SOUTH CENTRAL KANSAS WITH
COLD FRONT BACK WEST IN WESTERN KANSAS.

CONVECTION BREAKING OUT AT THIS TIME ALONG THE DRYLINE WITH LOTS OF
INSTABILITY AND LITTLE IF ANY CIN. SHEAR NOT THAT IMPRESSIVE WITH
LARGE HAIL THE PREDOMINANT SEVERE WEATHER PHENOMENON. ALTHOUGH
COVERAGE/SEVERITY WILL LIKELY LESSEN OVERNIGHT WITH A LACK OF STRONG
UPPER SUPPORT...MORE PRECIPITATION MAY DEVELOP LATER WITH UPPER TROF
AND MID LEVEL MOISTURE MOVING THROUGH. WILL KEEP POPS IN THE CHANCE
RANGE THROUGH MORNING. MONDAY SHOULD SEE CLEARING SKIES BRING AN END
TO PRECIPITATION BY LATE MORNING WITH WESTERLY FLOW KEEPING ANY
COOLING WITH THE FRONT RATHER LIMITED AND PROVIDE FOR ABOVE NORMAL
TEMPS.

FORECAST DIFFICULTIES INCREASE BY TUESDAY AFTERNOON. COLD AIR WILL
SURGE SOUTH INTO THE NORTHERN PLAINS AS UPPER LOW MAKES ITS WAY INTO
THE CENTRAL ROCKIES. MAJOR MODEL DIFFERENCES WITH HOW FAR THE COLD
AIR GETS WITH NAM SHOWING BOUNDARY NEAR THE STATE LINE BY TUESDAY
EVENING WHILE GFS IS HUNDREDS OF MILES FARTHER NORTH. AIRMASS IS
QUITE COOL AND FALLING PRESSURES IN THE LEE OF THE ROCKIES WILL
LIKELY HELP BRING AIR SOUTHWEST. HAVE LEANED TOWARD THE NAM AT THIS
TIME AND MENTIONED SMALL PRECIPITATION CHANCES FOR THE NORTHERN
COUNTIES TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES AHEAD OF THE
FRONT WILL BE QUITE WARM WITH LOW AND MID LEVEL WARM AIR ADVECTION
FROM THE SOUTHWEST PUSHING HIGH TEMPERATURES INTO THE MID TO UPPER
80S. LOWS TUESDAY NIGHT ALSO QUITE WARM AND BUMPED THEM UP SEVERAL
DEGREES AS A START.

FOR THE LATE WEEK THROUGH NEXT WEEKEND PERIODS...FOCUS IS ON FRONTAL
BOUNDARY AND UPPER LOW TO THE WEST. TIMING DIFFERENCES MAKE THEIR
WAY INTO THESE PERIODS AS WELL...BUT THERE IS FAIRLY GOOD AGREEMENT
WITH FRONT SLOWLY PUSHING THROUGH IN THE THURSDAY NIGHT TO FRIDAY
NIGHT TIMEFRAME. LOOKS TO BE SEVERAL OPPORTUNITIES FOR FRONTAL/POST
FRONTAL ELEVATED CONVECTION UNTIL SATURDAY WITH FRONT REMAIN NEARBY
AND UPPER TROFFING STILL TO THE WEST. TEMPERATURES SHOULD COOL TO
NEAR TO BELOW NORMAL AGAIN...PARTICULARLY FOR HIGHS. HAVE TRENDED
TEMPS DOWN FOR NOW BUT THIS MAY NOT BE ENOUGH IF CLOUD COVER AND
PRECIPITATION IS PERSISTENT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

65
Hazardous weather outlook, May 8, 4:08 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SUN MAY 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
408 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TONIGHT. SOME OF THE
STORMS WILL LIKELY BE SEVERE...ESPECIALLY DURING THE EVENING HOURS.
LARGE HAIL WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE NEBRASKA BORDER TUESDAY
NIGHT AND WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM WEDNESDAY
NIGHT THROUGH SATURDAY. SOME OF THE STORMS MAY BE SEVERE...MAINLY
FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 8, 4:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 W CLYDE               39.59N 97.42W
05/08/2005  1.00 INCH        CLOUD              KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, May 8, 4:38 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             1 N CLYDE               39.61N 97.40W
05/08/2005  0.88 INCH        CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 8, 5:18 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 NW LINN               39.70N 97.11W
05/08/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 8, 5:23 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     3 NE LINN               39.71N 97.04W
05/08/2005  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 8, 5:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 NE LINN               39.71N 97.04W
05/08/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 8, 5:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             7 S CLAY CENTER         39.28N 97.12W
05/08/2005  0.88 INCH        CLAY               KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:42 PM CDTSevere Thunderstorm WarningTOPRepublic33 min
May 8, 3:14 PM CDTSevere Thunderstorm WarningTOPRepublic31 min
May 8, 3:18 PM CDTSevere Thunderstorm WarningTOPCloud42 min
May 8, 4:28 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington47 min
May 8, 5:10 PM CDTSevere Thunderstorm WarningTOPClay50 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningTOPWashington47 min
May 8, 5:43 PM CDTSevere Thunderstorm WarningTOPDickinson22 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington59 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington45 min
May 8, 6:49 PM CDTSevere Thunderstorm WarningTOPClay44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.